New Mexico, 2014

Flash Flood in New Mexico, August 3, 2014

August 3, 2014 · NWS ABQ · 1 event in 1 county or zone

Upper level high pressure that had dominated the weather pattern several days prior shifted to the west. The monsoonal moisture plume shifted slightly to the northeast with general storm motions of 10 to 15 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Upper level high pressure that had dominated the weather pattern several days prior shifted to the west. The monsoonal moisture plume shifted slightly to the northeast with general storm motions of 10 to 15 mph. Lingering overnight showers and thunderstorms from the previous night left abundant cloud cover over the area leading to a later start to shower and thunderstorm activity. Showers began to develop into the mid afternoon hours with the threat for heavy rain continuing due to the moisture and slow moving storms. Cells developed in western areas into the mid afternoon moving to the north east. As the storms continued to develop into the evening hours multiple cells trained over the Church Rock area leading to flash flooding. Though storm total and one hour rates were not extremely high the continuous rain over the already saturated ground and the flood prone location caused flooding. There were reports of water in houses as well as the water main breaking due to maximum capacity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 3, 2:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
325 PM MDT SUN AUG 3 2014

.SYNOPSIS...
ACTIVE WEATHER THROUGH MONDAY NIGHT THEN DRIER AIR WILL MOVE IN FROM
THE WEST TUESDAY...REDUCING CHANCES FOR CONVECTION AT LEAST TUESDAY
THROUGH WEDNESDAY. A WEAK FRONT WILL DROP INTO THE NORTHEAST LATE
WEDNESDAY...POSSIBLY SUPPRESSING THE MIDWEEK WARMUP IN HIGH
TEMPERATURES OVER THAT PART OF THE STATE. EXTENDED FORECAST MODELS
INDICATE THE POSSIBILITY OF MOISTURE INCREASING OVER THE CENTRAL AND
WEST LATE IN THE WORK WEEK...AS A STRONG RIDGE OF HIGH PRESSURE
ALOFT BEGINS TO BUILD OVER THE SOUTHERN ROCKIES...BUT AT THIS TIME
ARE NOT CONSISTENT WITH THIS TREND.

&&

.DISCUSSION...
CONVECTION OFF TO A SLOW START AGAIN TODAY...BUT STILL ANTICIPATING
AN UPSWING IF NOT TONIGHT THEN MONDAY INTO MONDAY NIGHT AS THE UPPER
JET MOVES INTO THE STATE. CONVECTION IS INCREASING AT THE PRESENT
TIME TO THE SOUTH OF THE CURRENT FLASH FLOOD WATCH AREA...SO DECIDED
TO LET THAT HIGHLIGHT RIDE FOR A FEW MORE HOURS...ALTHOUGH CELL
MOTION IS FASTER TODAY. ALSO SUSPECT THERE MAY BE A FEW STRONG
STORMS MONDAY OVER THE WEST...AGAIN DUE TO THE PROXIMITY OF THE
UPPER JET.

TUESDAY AND WEDNESDAY ARE STILL ON TRACK TO SEE DRIER AND WARMER
WEATHER. LOWS TUESDAY AND WEDNESDAY NIGHT IN THE WEST MAY BE COOLER
THAN THEY HAVE BEEN RECENTLY...AS DEW POINTS DRY OUT SOME...AND MADE
SOME ADJUSTMENTS THERE. A WEAK FRONT MAY DIP INTO THE NORTHEAST LATE
WEDNESDAY AND HAVE TRIMMED BACK HIGHS FOR THURSDAY OVER THAT REGION
BUT NOTHING DRASTIC AT THIS TIME.

MORE UNCERTAINTY NOW FOR LATE THIS WEEK AND EARLY NEXT WEEK AS
EXTENDED MODELS INDICATE THE UPPER RIDGE REBOUNDS QUICKER...WHILE A
WEAK UPPER TROUGH LINES UP TO OUR WEST. THIS COULD SET UP A RETURN
OF THE SUBTROPICAL MOISTURE PLUME OVER WESTERN INTO CENTRAL NEW
MEXICO...BUT NOT BUYING INTO IT JUST YET AS INDICATED BY CURRENT
POPS.

&&

.FIRE WEATHER...
NO CRITICAL FIRE WEATHER CONDITIONS FROM ARE FORESEEN THROUGHOUT THE
FORECAST PERIOD...HOWEVER SOME DRYING IS EXPECTED AFTER TUESDAY WITH
TEMPERATURES TRENDING BACK TOWARD AVERAGE AND EVEN SLIGHTLY ABOVE IN
SOME LOCALES. PREVAILING WINDS WILL REMAIN LIGHT TO MODERATE...BUT
SOME ERRATIC GUSTS CAN BE EXPECTED WITH ANY BRIEF AND LOCALIZED
THUNDERSTORM OUTFLOWS. FOR THE REMAINDER OF TODAY AND INTO
TONIGHT...THUNDERSTORMS WILL BE MOST LIKELY OVER THE CENTRAL TO
WESTERN ZONES WHERE SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
THE EASTERN TIER OF ZONES WILL REMAIN INACTIVE AGAIN TODAY AND
TONIGHT...BUT STORM ACTIVITY SHOULD FILL IN TO THE EAST SOME MONDAY
AND MORE SO ON TUESDAY AS THE BEST MOISTURE SHIFTS EASTWARD.

BY MONDAY AFTERNOON THE BEST PLUME OF MOISTURE WILL REST BETWEEN THE
CONTINENTAL DIVIDE AND THE PECOS VALLEY WITH SOME STORMS ALSO LIKELY
ROLLING OFF OF THE FAR NORTHEASTERN HIGHLANDS AND INTO ADJACENT
PLAINS. A LEE SIDE SURFACE TROUGH WILL INDUCE MODERATELY BREEZY
CONDITIONS IN THE NORTHEAST MONDAY. THIS SURFACE TROUGH WEAKENS
SLIGHTLY ON TUESDAY WHILE THE MOISTURE KEEPS SHIFTING EAST. THE
MODELS ARE A BIT MORE PRONOUNCED WITH THE DRIER AIR COMING IN FROM
THE WEST...SO SOME WESTERN ZONES MAY STRUGGLE TO SEE MUCH WETTING
RAIN TUESDAY. WITH DRIER DEWPOINTS SPREADING FARTHER INTO WESTERN
AND NORTHERN ZONES...THE RH AND TEMPERATURE TRENDS WILL BOTH ALTER
SOME...GENERALLY WARMER DAYTIME HIGHS WITH SLIGHTLY LESS AFTERNOON
HUMIDITY ALONG WITH COOLER OVERNIGHT LOW TEMPERATURES. A WEAK WIND
SHIFT IS PROGGED FOR THE NORTHEAST WEDNESDAY NIGHT/THURSDAY...BUT
UNLIKE THE PREDECESSORS OF THE PAST MONTH THIS BOUNDARY DOES NOT
APPEAR TO PACK THE LARGE UPTICK IN MOISTURE OR FORCING FOR MORE
STORMS. THUS...THE RELATIVELY DRIER PATTERN WILL LIKELY HOLD THROUGH
THE END OF THE WEEK WITH JUST ISOLATED TO SCATTERED STORMS.

52

&&

.AVIATION...
18Z TAF CYCLE
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED TO NUMEROUS
ACROSS CENTRAL AND WESTERN NEW MEXICO TODAY AND THIS EVENING WITH
THE HIGHEST CONCENTRATION OF STORMS NEAR THE ARIZONA BORDER.
STORMS WILL MOVE SLOWLY FROM SOUTH TO NORTH...PRODUCING HEAVY
DOWNPOURS WITH REDUCED VISIBILITY AND CEILINGS ALONG WITH GUSTY
DOWNBURST WINDS AND SMALL HAIL. NO WIND OR OTHER AVIATION ISSUES
ARE FORESEEN OUTSIDE OF THUNDERSTORMS. EXPECT THUNDERSTORM ACTIVITY
TO LAST THROUGH MUCH OF THE EVENING...BEING SLOW TO DIMINISH INTO
THE EARLY MORNING HOURS MONDAY.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  84  62  88 /  60  50  50  20
DULCE...........................  51  76  53  81 /  60  60  60  30
CUBA............................  52  75  53  80 /  60  70  70  30
GALLUP..........................  54  79  55  83 /  60  50  40  10
EL MORRO........................  51  75  52  80 /  50  60  50  20
GRANTS..........................  54  79  54  82 /  60  60  50  20
QUEMADO.........................  54  77  55  81 /  50  50  40  20
GLENWOOD........................  59  83  58  85 /  50  50  40  20
CHAMA...........................  46  69  48  75 /  60  70  60  40
LOS ALAMOS......................  55  75  56  79 /  40  60  70  30
PECOS...........................  53  73  54  78 /  40  70  60  30
CERRO/QUESTA....................  49  75  50  79 /  30  60  50  40
RED RIVER.......................  45  66  46  70 /  40  70  60  50
ANGEL FIRE......................  45  71  47  75 /  30  70  50  50
TAOS............................  50  76  51  81 /  30  50  50  40
MORA............................  51  73  52  76 /  30  60  60  40
ESPANOLA........................  56  79  57  83 /  30  50  50  30
SANTA FE........................  54  76  56  80 /  40  50  50  30
SANTA FE AIRPORT................  57  79  58  82 /  40  40  50  30
ALBUQUERQUE FOOTHILLS...........  60  81  62  83 /  50  40  40  20
ALBUQUERQUE HEIGHTS.............  63  83  64  85 /  40  40  40  20
ALBUQUERQUE VALLEY..............  60  84  61  86 /  40  40  40  20
ALBUQUERQUE WEST MESA...........  60  84  61  86 /  40  40  40  20
LOS LUNAS.......................  61  84  62  86 /  40  30  40  20
RIO RANCHO......................  62  85  64  86 /  40  40  50  20
SOCORRO.........................  64  86  65  87 /  40  30  30  30
SANDIA PARK/CEDAR CREST.........  55  80  58  83 /  50  50  50  20
TIJERAS.........................  56  79  59  83 /  50  50  50  20
MORIARTY/ESTANCIA...............  54  76  56  79 /  40  40  50  30
CLINES CORNERS..................  56  76  56  78 /  30  50  40  30
GRAN QUIVIRA....................  58  78  59  79 /  30  40  40  20
CARRIZOZO.......................  61  79  62  82 /  20  40  30  20
RUIDOSO.........................  54  76  55  81 /  20  40  30  20
CAPULIN.........................  52  79  53  82 /  10  40  20  40
RATON...........................  55  82  57  84 /  10  40  30  30
SPRINGER........................  55  82  57  84 /  10  40  30  30
LAS VEGAS.......................  55  77  57  82 /  20  50  40  30
CLAYTON.........................  60  88  62  89 /   5  10  10  20
ROY.............................  59  84  61  86 /  10  20  20  30
CONCHAS.........................  62  86  64  88 /  10  10  20  20
SANTA ROSA......................  63  86  65  90 /  10  20  20  20
TUCUMCARI.......................  63  91  67  94 /   5   5   5  20
CLOVIS..........................  60  86  64  88 /   5   0   0  10
PORTALES........................  61  87  65  91 /   5   0   0   5
FORT SUMNER.....................  64  87  66  91 /  10   5  10  20
ROSWELL.........................  68  90  68  93 /   5   5   5  10
PICACHO.........................  61  82  63  86 /  10  20  20  20
ELK.............................  57  75  59  81 /  20  30  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ508-509.

&&
Hazardous weather outlook, Aug 3, 5:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN AUG 3 2014

NMZ501>540-041200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SUBTROPICAL WAVE LIFTING NORTHWARD ACROSS THE DESERT SOUTHWEST
WILL CONTINUE TO STEER A RICH MONSOON MOISTURE PLUME OVER THE
SOUTHWEST CORNER OF THE FORECAST AREA THROUGH THIS EVENING. STRONGER
STORMS WILL BE CAPABLE OF PRODUCING MORE THAN 1 INCH OF RAIN IN
LESS THAN AN HOUR. MANY LOCATIONS HAVE SATURATED SOILS AND THESE
LOCATIONS WILL ONLY NEED MODERATE RAINFALL FOR FLASH FLOODING TO
DEVELOP TODAY. ELSEWHERE ALONG AND WEST OF THE CENTRAL MOUNTAIN
CHAIN...ISOLATED OCCURRENCES OF MINOR FLOODING WILL BE THE MAIN
CONCERN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR LOCALLY HEAVY RAIN AND ISOLATED OCCURRENCES OF FLASH
FLOODING SHOULD FAVOR THE NORTHERN AND WESTERN MOUNTAINS...AS WELL
AS THE NORTHWEST PLATEAU...ON MONDAY AND MONDAY EVENING AS AN
UPPER LEVEL TROUGH CROSSES THE FOUR CORNERS REGION FROM THE
SOUTHWEST. SOME THUNDERSTORMS MAY BE STRONG...PRODUCING PENNY DIAMETER
HAIL AND WIND GUSTS NEAR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

44

The radar

The Albuquerque radar (KABX), 167 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
August 3, 4:30 PM MST to 5:30 PM MST
Where
McKinley County, Church Rock to 1.14 mi N of Church Rock
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.530, -108.600

Local news reported that the city of Church Rock was flooded after heavy rainfall. Multiple roads were washed out with access to homes cut off. A few homes were flooded in the area and that the main water line broke under the pressure of all the rushing water. The community was still cleaning up three days after the event.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525717.